Hail, Montgomery
- When
- May 27, 3:01 PM EST
- Where
- Montgomery County, 1.49 mi NNE of Mt Tabor
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.290, -80.390
The approach of a backdoor cold front prompted scattered showers and thunderstorms along it. Some of these storms produced hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The approach of a backdoor cold front prompted scattered showers and thunderstorms along it. Some of these storms produced hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 2:45 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT THU MAY 27 2010 .SYNOPSIS... A BACKDOOR COLD FRONT...MOVING WEST FROM CENTRAL VIRGINIA...SETTLES EAST OF THE BLUE RIDGE ON FRIDAY. THE FRONT BECOMES STATIONARY AND ERODES AS HIGH PRESSURE SINKS SOUTH WELL OFF THE ATLANTIC COAST. SOUTHWESTERLY FLOW ARRIVES AHEAD OF A COLD FRONT EARLY NEXT WEEK...THEN HIGH PRESSURE ARRIVES NEAR THE END OF THE WORK WEEK. && .NEAR TERM /THROUGH FRIDAY/... WITH THE AIRMASS USED MOSTLY ACROSS GREENBRIER COUNTY...CONVECTION SHOULD WEAKEN LATER THIS EVENING WITH SUNSET. SOME STORMS COULD STILL SLIP INTO NW PART OF GREENBRIER FROM DEVELOPMENT ACROSS POCAHONTAS. EXPECTING A FEW MORE STORMS TO FIRE ACROSS EXTREME SW VA AND NW NC THIS EVENING. SMALL HAIL AND HVY RAIN CAN OCCUR WITH ANY REMAINING STORMS. AS BACKDOOR FRONT ARRIVES TONIGHT...PLENTY OF FUEL REMAINS ACROSS THE VA PIEDMONT...AND AS THIS BOUNDARY SETTLES JUST EAST OF THE BLUE RIDGE...IT WILL BECOME THE FOCUS FOR NUMEROUS SHWS/TSTORMS INTO FRIDAY. INITIAL STORMS COULD BE SLOW MOVERS TONIGHT...HOWEVER WILL BE MOVING MORE QUICKLY AS STRONGER MIDLEVEL FLOW ARRIVES ON FRIDAY. DESPITE THE QPF BOMB CONSISTENT ON THE OP GFS...IF HVY RAINFALL DEVELOPS IN THE EAST TONIGHT...A FLASH FLOOD WATCH MAY NEED TO BE CONSIDERED FOR THE NE CWA CONSIDERING THE RAINFALL EXPECTED ON FRIDAY. SPC CONTINUES A SLT RISK ACROSS MUCH OF THE CWA...WITH BETTER SHEAR POSSIBLY LEADING TO DMGG WINDS ESPECIALLY EAST OF THE BLUE RIDGE ON FRIDAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A BACK DOOR FRONT WILL CONTINUE TO PUSH SOUTH INTO NORTH CAROLINA FRIDAY NIGHT. WIDESPREAD SHOWERS/THUNDERSTORMS WILL PERSIST ACROSS NORTH CENTRAL NORTH CAROLINA OVERNIGHT...ALTHOUGH THE BULK OF THE ACTIVITY WILL BE IN THE EVENING HOURS. CHANCES SLOWLY DECREASE SATURDAY INTO SATURDAY NIGHT FROM NORTH TO SOUTH AS THE BOUNDARY PROGRESSES SOUTHWARD. ITS PROXIMITY WILL STILL ALLOW FOR ISOLATED SHOWERS/THUNDERSTORMS ACROSS SOUTHWESTERN VIRGINIA AND POINTS EAST AND SOUTH. HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDS IN SUNDAY BRINGING IN DRIER AIR FROM THE NORTHEAST. SHOWERS SHOULD BE DISSIPATING IF NOT GONE BY THE MORNING. HOWEVER...WITH DIFFERENTIAL HEATING IN THE AFTERNOON...ISOLATED SHOWERS/THUNDERSTORMS ARE POSSIBLE MAINLY IN SOUTHWEST VIRGINIA AND PORTIONS OF NORTH CAROLINA. 1000-85H THICKNESSES ALONG WITH DECREASING CLOUDS WILL ALLOW MAX TEMPERATURES TO RISE INTO THE LOWER 80S ACROSS THE FORECAST AREA SUNDAY. TEMPERATURES THROUGH THIS PERIOD WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL NORMS. && .LONG TERM /MONDAY THROUGH THURSDAY/... MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PUSHING SOUTH OVER THE COUNTY WARNING AREA THROUGH MID WEEK. WITH WEAK RETURN FLOW OF MOISTURE ALONG WITH SOME HEATING OF THE AFTERNOON ON SUNDAY AND MONDAY...AN ISOLATED SHOWER IS NOT OUT OF THE QUESTION. A FAIRLY LIGHT WESTERLY REGIME WILL REMAIN THROUGH THE LONG TERM. STAYED CLOSE TO HPC GUIDANCE THROUGH THE LONG TERM. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... STORMS THAT DEVELOPED EARLIER NEAR LWB WILL CONTINUE MOVING OUT OF THE REGION THIS EVENING. CLUSTER OF STORMS WILL BE SINKING SOUTH WEST OF KROA. SHOWERS TODAY AND CLEARING TONIGHT SHOULD LEAD TO AT LEAST IFR VIS TONIGHT AT LWB....CONFIDENCE IS MUCH LOWER AT OTHER SITES...WHERE CLDS ARRIVING FROM THE NORTH ASSOCIATED WITH THE BACKDOOR FRONT MAY PREVENT FOG FROM FORMING. BEGAN TO INTRODUCE SHRA INTO THE END OF THE TAF PERIOD FOR FRIDAY. MODELS HAVE BEEN SPEEDING UP DEVELOPMENT A BIT SO STORMS COULD ARRIVE A LITTLE FAST THAN FORECAST. CONSIDERING SOME THE CONVECTION COULD BE STRONG...SOME TEMPO IFR VIS/CIG MAY OCCUR. MOST LIKELY PERIOD FOR STORMS WOULD BE FRIDAY AFTERNOON. THIS BACKDOOR COLD FRONT WILL STALL OVER NORTH CAROLINA FRIDAY NIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT THROUGH SATURDAY...BUT MAINLY DURING THE PEAK HEATING PART OF THE DAY. ANY SHOWERS AND THUNDERSTORMS WILL NOT BE AS WIDESPREAD ON SUNDAY AND MONDAY. HIGH PRESSURE WILL ARRIVE ON SUNDAY. && .CLIMATE... FORECAST HIGHS TODAY ARE EXPECTED TO APPROACH AND MAY EVEN REACH RECORDS AT BLUEFIELD AND BLACKSBURG. HERE ARE THE RECORD HIGHS FOR TODAY MAY 27TH. BLUEFIELD 85 IN 2007 BLACKSBURG 84 IN 1984 OTHER RECORDS FOR TODAY ROANOKE 95 FROM 1941 LYNCHBURG 95 FROM 1936 DANVILLE 98 FROM 1965 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/WP NEAR TERM...KM SHORT TERM...REB LONG TERM...REB AVIATION...KM/WP CLIMATE...KM/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT THU MAY 27 2010 NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059- 282000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 352 PM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS THAT DEVELOP TONIGHT WILL BE SLOW MOVING. THIS INCREASES THE THREAT OF ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. THUNDERSTORMS WILL ALSO BE SLOW MOVERS...SO ISOLATED FLASH FLOODING IS A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ019-020-WVZ042>045-282000- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 352 PM EDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS INTO THIS EVENING WILL BE SLOW MOVING. THIS INCREASES THE THREAT OF ISOLATED FLASH FLOODING. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. THUNDERSTORMS WILL ALSO BE SLOW MOVERS...SO ISOLATED FLASH FLOODING IS A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT THU MAY 27 2010
VAZ011-018-WVZ044-272015-
CRAIG VA-GILES VA-MONROE WV-
316 PM EDT THU MAY 27 2010
...STRONG THUNDERSTORMS WILL AFFECT CRAIG...GILES AND MONROE
COUNTIES...
AT 311 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF UNION...MOVING WEST AT 5 MPH. A SECOND STRONG THUNDERSTORM WAS
LOCATED NEAR CASCADES MOVING WEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
STORMS WILL BE NEAR LAUREL BRANCH AROUND 335 PM...ZENITH AROUND 350
PM...KIRE AROUND 405 PM AND RAINES CORNER AROUND 415 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3769 8042 3740 8029 3729 8079 3760 8074
3761 8073
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL HOLLYWOOD 37.62N 80.45W
05/27/2010 E0.50 INCH MONROE WV DEPT OF HIGHWAYS
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 8 N LINDSIDE 37.57N 80.67W
05/27/2010 E0.50 INCH MONROE WV TRAINED SPOTTER
&&
TWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT THU MAY 27 2010
VAZ020-272030-
BATH VA-
329 PM EDT THU MAY 27 2010
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF WARM SPRINGS. THIS STORM IS NEARLY STATIONARY.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WARM SPRINGS AROUND 430 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3821 7964 3821 7963 3804 7961 3797 7993
3810 7995 3810 7993 3812 7994 3816 7992
3818 7992 3823 7986
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL GLACE 37.68N 80.35W
05/27/2010 E0.50 INCH MONROE WV PUBLIC
&&
TWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT THU MAY 27 2010 VAZ010-011-WVZ042>044-272100- BLAND VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV- 400 PM EDT THU MAY 27 2010 ...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT BLAND...GILES...MERCER...MONROE AND SUMMERS COUNTIES... AT 358 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PETERSTOWN... MOVING WEST AT 5 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR RICH CREEK AROUND 405 PM...NARROWS AROUND 410 PM...GLEN LYN AROUND 425 PM...LICK CREEK AROUND 435 PM...WILLOWTON AROUND 450 PM AND ELGOOD AROUND 500 PM. LAT...LON 3720 8106 3747 8119 3762 8072 3737 8059 KK
The Roanoke radar (KFCX), 31 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
A couple of fruit trees were blown down. Damage values are estimated.
Numerous large tree limbs were blown down. Dime size hail also occurred. Damage values are estimated.
Nickel size hail fell on Lessville Road south of Lynchburg. Damage values are estimated.
Trees were blown down on Bridgeport Road. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235651, 235658, 235652, 235659, 235653, 235655, 235660.